Alert archive / Maryland / Flash Flood Warnings in 2022

Flash Flood Warning 76, NWS Baltimore/Washington

September 7, 2022Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 7, 2022, 12:32 PM EDT for Frederick County, Washington County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2022, 12:32 PM EDT (16:32 UTC)
Expired
Sep 7, 2022, 2:43 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 63 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:44 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 9:44 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
944 AM EDT Wed Sep 7 2022

.SYNOPSIS...
A cold front will continue to push south of the area today while an
upper level disturbance passes overhead through Thursday. High
pressure will build into the region Thursday night and through the
end of the week. The next frontal system will approach early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure remains east of the Delmarva this morning with the
trailing front appearing to be south of the area. A mid/upper
level trough is slowly approaching from the upper Ohio Valley
and will pivot eastward across the area through tonight. The
lack of well defined forcing features will mean a somewhat
random nature to showers through the day, though some broad
focus is evident from north-central MD into the northern
Shenandoah Valley in VA. This, coupled with observations of
heavy rain and deep WCL/slow storm motions this morning, has
prompted a Flood Watch. By afternoon, the greatest coverage is
expected west of a Frederick-Orange line which will be both
ahead of a vort max and have higher instability owing to more
breaks in the clouds, although scattered to numerous showers are
expected across much of the area. This area also has the
highest chance of seeing some isolated thunderstorms. Precipitable
water values have decreased somewhat behind the front, and
should decrease further by the end of the day. Considerable
cloud cover will limit high temperatures to the 70s (60s in
higher elevations).

Showers will decrease in coverage tonight and retreat toward the
Appalachians as drier air slowly arrives from the northeast. Fog
may develop if enough breaks in the clouds can occur. Lows will
be in the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The trough axis will begin to depart on Thursday, but some low
level moisture will be sticking around, with a mix of clouds and
sun expected. There could be enough convergence/upslope and weak
instability for a few pop up showers over the mountains, but
overall there will be more dry time. Temperatures will be a bit
warmer with the increased sun but still remain below normal.

Surface high pressure will build north of the area Thursday
night through Friday night as upper ridging expands eastward.
Dry conditions and seasonable temperatures are expected.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface high pressure/upper level riding will begin to break down
over the Northeast and move offshore Saturday ahead of an incoming
trough. This trough will dig further southeast into the Ohio Valley
on Sunday before slowly advancing east into the local area early
next week. Guidance continues to vary regarding the timing of the
trough axis moving through, but overall consensus is for the trough
to remain neutrally or positively tilted with an occluded front
passing through Monday into Tuesday. Some guidance and ensembles do
develop a closer ULL over the Great Lakes that meanders toward
southern New England and the Mid Atlantic early next week.

Regardless, the potential for rain showers returns Sunday across the
western areas and slowly spreads east through the day, before
persisting through the remainder of the long term. Daily POPs early
next week will be dependent on the finer features of the trough and
front, which are difficult to isolate this far out in time. Given
the meager instability currently forecast, will keep thunder to
slight chance during this time.

Temperatures will be influenced by the broad trough Sunday into
early next week, with lower elevations being near climo norms (low
80s) whereas the higher terrain likely remain in the 60s to low 70s
for highs (which is slightly below normal).

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Conditions will be somewhat variable through this evening thanks
to low clouds and scattered to numerous (but disorganized)
showers. MVFR to IFR ceilings will continue to develop this
morning and likely remain MVFR much of the day. The greatest
coverage is expected this afternoon into early evening. Greatest
chance for a thunderstorm will be near MRB and CHO. Low clouds
and fog will remain possible through tonight, though confidence
in the details is low at this time. Some drier air may try to
work in from the northeast toward Thursday morning. Northeast
winds around 10 kt or less are expected through the TAF period.

An isolated shower will remain possible Thursday near MRB and
CHO. Otherwise high pressure will build in with VFR conditions
and light winds through Friday.

High pressure will prevail Saturday with VFR conditions expected.
Showers could impact the terminals Sunday bringing restrictions at
times.

&&

.MARINE...
Low pressure east of the Delmarva will result in northeast winds
through Thursday. There is a bit of a lull in winds this
morning, but they should increase this afternoon. Small Craft
Advisories are in effect for much of the Maryland portion of the
bay through Thursday morning, with winds gradually dissipating
thereafter as the low moves farther away. A final surge of winds
may affect the wider waters later Thursday night, but otherwise
lighter winds are expected Friday as high pressure builds to
the north.

Winds will remain out of the east/southeast Saturday through
Monday below SCA criteria

&&

.TIDES/COASTAL FLOODING...
Water levels have been decreasing as northeasterly winds push
out water to the mouth of the bay. A "snap-back" setup will
likely occur at the end of the week once high pressure finally
builds in and winds slacken. Some coastal flooding is possible
at some point, but confidence on timing and magnitude remains
highly uncertain given large spread on surge models.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until 4 PM EDT this afternoon for MDZ003-004.
VA...Flood Watch until 4 PM EDT this afternoon for VAZ027>031.
WV...Flood Watch until 4 PM EDT this afternoon for WVZ051>053.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530-531-
     538-539.
     Small Craft Advisory until noon EDT Thursday for ANZ532-540-
     541.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ533-534-
     537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/DHOF
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...ADS/DHOF/CPB
MARINE...ADS/DHOF/CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 7, 9:38 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
938 AM EDT Wed Sep 7 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-081345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
938 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

An isolated instance of flooding is possible through late this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-081345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
938 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated to scattered instances of flooding are possible through
this evening, especially west of the Blue Ridge Mountains. A Flood
Watch for the potential of flash flooding is in effect until 4 PM
for portions of north-central and western Maryland, the northern
Shenandoah Valley in northwestern Virginia, and the eastern
panhandle of West Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-081345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
938 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated instances of flooding are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Sep 7, 10:07 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1007 AM EDT WED SEP 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            1 E STEPHENS CITY       39.09N  78.20W
09/07/2022                   FREDERICK          VA   911 CALL CENTER

            CREEK OUT OF BANKS FLOODING THE INTERSECTION OF VA-647
            AYLOR ROAD AND CAROLINE AVENUE.

&&

EVENT NUMBER LWX2204958

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:19 AM EDTFlash Flood WarningLWXFrederick3 hr
Sep 7, 9:32 AM EDTFlood WatchLWXClarke, Frederick, Page, Shenandoah, Warren, City of Winchester6 hr
Sep 7, 11:46 AM EDTFlash Flood WarningLWXWashington3 hr

Nearby

Flash Flood Warnings in Maryland, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.